A Male Patient with Syncope, Anaphylaxis, and ST-Elevation: Hepatic and Cardiac Echinococcosis Presenting with Kounis Syndrome

Antonio Mirijello, Gaetano Pepe, Patrizio Zampiello, Giovanni Marco Criconia, Angela Mendola, Antonio Manfrini

Research output: Contribution to journalArticle

Abstract

Background Approximately 1% of emergency department (ED) visits are due to anaphylaxis. Symptoms can include skin rash, facial and laryngeal edema, dyspnea, vomiting, hypotension, and shock. A transient loss of consciousness can also be a manifestation of anaphylaxis. A variety of electrocardiographic changes due to anaphylaxis have been described for Kounis syndrome, also known as allergic angina. Case Report Here we describe the case of a male patient presenting at an ED with syncope, anaphylactic shock, and ST-segment elevation on electrocardiogram (ECG). The diagnostic workup led to the diagnosis of ruptured hepatic echinococcal cyst complicated by anaphylactic shock and syncope. ECG alterations were a manifestation of anaphylaxis, as defined by the type I Kounis syndrome. Why Should an Emergency Physician Be Aware of This? Kounis syndrome represents an underestimated disease. Its prompt diagnosis in an ED has important clinical and therapeutic implications, such as modifications in the anaphylaxis treatment protocol, that is, adrenaline should be avoided because it could worsen vasospasm and myocardial ischemia.

Original languageEnglish
Pages (from-to)e73-e77
JournalJournal of Emergency Medicine
Volume51
Issue number4
DOIs
Publication statusPublished - Oct 1 2016

Keywords

  • anaphylactic shock
  • Kounis syndrome
  • non-ischemic ST-elevation
  • syncope

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'A Male Patient with Syncope, Anaphylaxis, and ST-Elevation: Hepatic and Cardiac Echinococcosis Presenting with Kounis Syndrome'. Together they form a unique fingerprint.

  • Cite this